Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (43)

Published Date
PSNet Publication Date
1 - 20 of 43 WebM&M Case Studies
Carla S. Martin, MSN, RN, CIC, CNL, NEA-BC, FACHE, Shannon K. Reese, BSN, RN, VABC, and Margaret Brown-McManus, MSN, RN, CNL | September 28, 2022

This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a  peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services. During follow-up several days after discharge, the patient’s primary care provider noted that the PICC dressing was due to be changed and needed to be flushed, but the outpatient setting lacked the necessary supplies. An urgent referral to home health was placed, but the agency would be unable to attend to the patient for several days. The primary care provider changed the dressing, and the patient was referred to the emergency department for assessment. The commentary summarizes the risks of PICC lines, the role of infection prevention practices during the insertion and care of PICC lines, and the importance of patient education and skill assessment prior to discharge home with a PICC line.

Gary S. Leiserowitz, MD, MS and Herman Hedriana, MD| July 29, 2020

A 28-year-old woman arrived at the Emergency Department (ED) with back pain, bloody vaginal discharge, and reported she had had a positive home pregnancy test but had not received any prenatal care and was unsure of her expected due date. The ED intern evaluating the patient did not suspect active labor and the radiologist remotely reviewing the pelvic ultrasound mistakenly identified the fetal head as a “pelvic mass.” Four hours later, the consulting OB/GYN physician recognized that the patient was in her third trimester and in active labor. She was transferred to Labor and Delivery for labor management, which led to an emergency cesarean section. A neonatal seizure was observed, and brain MRI revealed a perinatal stroke. The Commentary discusses the types of diagnostic errors leading to missed diagnoses and the importance of appropriate supervision of physician trainees.

Tanya Rinderknecht, MD and Garth Utter MD, MSc| April 29, 2020
A 52-year old women presented to the emergency department with a necrotizing soft tissue infection (necrotizing fasciitis) after undergoing cosmetic abdominoplasty (‘tummy tuck’) elsewhere. A lack of communication and disputes between the Emergency Medicine, Emergency General Surgery and Plastic Surgery teams about what service was responsible for the patient’s care led to delays in treatment. These delays allowed the infection to progress, ultimately requiring excision of a large area of skin and soft tissue.
Glen Xiong, MD and Debra Kahn, MD| November 27, 2019
Two different patients were seen in the emergency department a history of excessive alcohol consumption and suicidal ideation along with other medical comorbidities. In both cases, acute medical conditions prevented a comprehensive psychiatric evaluation being completed by psychiatric emergency services. Unfortunately, both patients were discharged after resolution of their medical conditions and were later found dead.
Take the Quiz
Following urgent catheter-directed thrombolysis to relieve acute limb ischemia caused by thrombosis of her left superficial femoral artery, an elderly woman was admitted to the ICU. While ordering a heparin drip, the resident was unaware that the EHR order set had undergone significant changes and inadvertently ordered too low a heparin dose. Although the pharmacist and bedside nurse noticed the low dose, they assumed the resident selected the dose purposefully. Because the patient was inadequately anticoagulated, she developed extensive thrombosis associated with the catheter and sheath site, requiring surgical intervention for critical limb ischemia (including amputation of the contralateral leg above the knee).
Shoshana J. Herzig, MD, MPH| September 1, 2014
Hospitalized for foot amputation, a man with COPD and chronic pain on long-acting morphine experienced post-operative pain and severe muscle spasms. After being given hydromorphone, morphine, and diazepam, the patient became minimally responsive and a code blue was called.
Annie Yang, PharmD, BCPS| February 1, 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
Karen Ousey, PhD, RGN| February 1, 2014
A patient admitted for acute liver failure, acute renal failure, respiratory failure, and hepatic encephalopathy had a rectal tube placed to manage diarrhea. Two weeks into his hospitalization, dark red liquid stool was noted in the rectal tube, and the patient was found to have a large ulcerated area in the rectum, likely caused by the tube.
Emily S. Patterson, PhD| November 1, 2008
Due to lack of communication during shift change, an infant's transfer to a higher level of care is delayed. The infant develops respiratory distress, prompting a call to the rapid response team and transfer to the ICU.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD| September 1, 2008
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD| July 1, 2006
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.